|VL On The Rise
Mar 25, 2001
Dr. Cohen, I have been diagnoised HIV+ since 1986. I have been on Epivir, Norvir, & Zerit since 1997. My Tcells have averaged between 550-700 after a low of 160 prior to meds.(but mostly between 575-650 since 97). My VL after starting meds. has always been less than 400. During the past 4 months I have had two seperate labs. The first had Tcells at 560 and VL 640, the second labs a month and half later had Tcells at 540 and VL 820. Needless to say I was very concerned about the VL increase. However my doctor was not. She said that we should do another test and then decide if a change in meds. was necessary. My health is extremely good. Should I be concerned? After 4 years of always being less than 400VL and then these two consecutive increases I'm a little scared. Should I be? Any comments or insight you have on my situation would be deeply appreciated. Thank you in advance for your comments.
Response from Dr. Cohen
Well - it is fair to say you need not be scared - there are many options still open to you even if this viral rebound does suggest the early signs of rebound/resistance. So you should be able to reestablish control if that is what is happening.
But it is reasonable to first ensure that this is an actual viral rebound. And you have two consistent readings above 400. Is this enough yet? Well, it is important to be carefully monitored, but there are times where, after an illness or vaccination for example, there can be a temporary rebound in the viral load that later goes right back down to below detection. Monitoring for at least a month after the initial rebound is reasonable to do here. And if you have seen viral suppression for four years, it is reasonable to expect it to continue. And if you didn't recently start to miss doses in some erratic pattern (or have you?) - then it should continue to work. I'll make the assumption that your viral load is actually <50 copies and not between 50 and 400 - since those who are detectable in that low range do have a higher risk of viral rebound in time - but in theory you would have seen this rebound well before 4 years... and I'll also make the assumption that you were not exposed to any new strains of HIV that might have been resistant to one of these three meds - is that right? There are at least theoretic reasons to be concerned that a new resistant strain can take hold after an exposure...
So - let's go the next step - and assume the viral load is truly rebounding. Why did this happen? The most common reasons include the issues mentioned above - including erratic adherence. However - one newer issue is a concern for still to be defined drug drug interactions. For example, we have learned in the last 1-2 years that some nutritional supplements might lower the blood levels of the protease inhibitors. For example, garlic can lower saquinavir levels. St Johns Wort can lower indinavir levels. And other interactions may exist - we are still learning about this field. Does that possibly explain why you might be seeing rebound - a lower level of the norvir?
IF this rebound is found to be real - then what is likely happening is some viral resistance to just one of the three meds in your combo - the epivir or 3TC. This is a medication that is just one mutation away from high levels of resistance - and so is often the first one we see resistance to when a triple combo is not fully suppressive. Thankfully we have several options of meds that are fully potent after the 184V mutation that happens with 3TC resistance - including ddI and abacavir. So, if you do see rebound, you'll still have options. It is much less likely, although not impossible to have resistance to the other meds when rebound occurs - and fortunately a resistance test can be done if your viral load is over 1000 to help you know what went wrong - and therefore help to plan to do next.
And there are options of what you'll be able to do next. So keep monitoring - you have time to do this - and options to move to should you need. And please review the issues of adherence and any new supplements with your provider...
This forum is designed for educational purposes only, and experts are not rendering medical, mental health, legal or other professional advice or services. If you have or suspect you may have a medical, mental health, legal or other problem that requires advice, consult your own caregiver, attorney or other qualified professional.
Experts appearing on this page are independent and are solely responsible for editing and fact-checking their material. Neither TheBody.com nor any advertiser is the publisher or speaker of posted visitors' questions or the experts' material.